Lake Erie, 2012Waterspouts in Lake Erie, August 20, 2012
August 20, 2012 · NWS CLE · 4 events in 3 counties and zones
A cold front moved across Lake Erie on August 20th causing showers and thunderstorms to develop. A few waterspouts were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Lake Erie on August 20th causing showers and thunderstorms to develop. A few waterspouts were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 20, 8:53 AM EST, 43 minutes earlier.
Area forecast discussion, Aug 20, 8:53 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
953 AM EDT MON AUG 20 2012
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE TROUGH OVER THE AREA WILL MOVE OFF TO
THE EAST BY WEDNESDAY. HIGH PRESSURE AT THE SURFACE WILL REMAIN
OVER THE OHIO VALLEY THROUGH THURSDAY THEN SHIFT TO THE EAST
COAST BY THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE INVERTED TROF OVER THE EASTERN COUNTIES WILL MOVE EAST AS AN
IMPULSE ALOFT MOVES ACROSS THE AREA. ON THE EDGE ABOUT HOW MUCH
THUNDER ACTIVITY WILL OCCUR TODAY. THE BEST CHANCE SEEMS TO BE
OVER THE EASTERN COUNTIES BASED ON THE LOCATION OF THE TROF. PLENTY OF
COLD AIR ALOFT MAKING THE AIRMASS UNSTABLE. ADDED A THREAT OF
SEVERE TO THE HAZARDOUS WEATHER OUTLOOK. THE THREAT FOR HAIL SEEMS
GOOD BECAUSE THE WET BULB ZERO IS RELATIVELY LOW. NO CHANGES TO
THE HIGH TEMPERATURE FORECAST AT THIS TIME.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
LAST SIGNIFICANT S/W WILL DIG INTO UPPER TROF AND MOVE ACROSS OHIO
TUE AND TUE NIGHT. SHOULD CONTINUE TO SEE SOME SCT SHRA/TSRA WITH
THIS TROF BUT NOT SURE IF ANY ACTIVITY CAN HANG AROUND AGAIN TONIGHT
BUT WILL SEE CONVECTION OCCUR WITH HEATING ON TUE. QUESTION IS HOW
FAR WEST ACTIVITY WILL OCCUR BEFORE SHIFTING EAST WITH THE UPPER
TROF AS MODELS DIFFER ON THIS.
TROF AXIS OVER CENTRAL PART OF CWA BY 00Z TUE EVENING SO WILL CARRY
AN EVENING CHANCE FOR THE EAST PART OF THE CWA THEN TAPER CHANCE TO
14% OR LESS BY MIDNIGHT DUE TO LOSS OF HEATING AND TROF SHIFTING TO
EASTERN BORDER.
LOWS WILL CONTINUE TO BE SEASONALLY COOL WITH MAINLY LOW TO MID 50S
AND HIGHS TUE SHOULD MAINLY RANGE FROM 73 TO 78.
UPPER TROF SHOULD BE FAR ENOUGH EAST ON WED TO KEEP PRECIP THREAT
EAST OF THE CWA BY THE TIME DAYTIME TEMPS GET TO AFTERNOON HIGHS.
HIGH PRESSURE SLOWLY MOVES JUST EAST OF AREA INTO FRI AND THIS
SHOULD KEEP CONDITIONS DRY WED NIGHT THROUGH AT LEAST THU NIGHT.
TEMPS WILL BEGIN TO WARM SOME ON WED BUT MORE SO ON THU AS THE
CENTER OF THE HIGH SHIFTS INTO WV AND PA TO ALLOW WINDS TO TURN MORE
S AND SW.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
GENERAL RIDGING SHOULD OCCUR LATE IN THE WEEK. WITH WEAK WARM
ADVECTION...TEMPERATURES WILL RECOVER ABOVE NORMAL... GENERALLY IN
THE MID 80S. DEWPOINTS WILL NOT RISE AS QUICKLY AS THE LOW LEVEL
FLOW REMAINS OUT OF THE DRY EAST COAST HIGH... SO THE RETURN OF THE
WARM WEATHER SHOULD NOT FEATURE TOO MUCH HUMIDITY.
ALL THE MODELS INDICATE A WEAKENING SHORT WAVE LIFTING NORTHEAST
ACROSS THE NORTHERN GREAT LAKES ON SATURDAY. HARD TO GET EXCITED
ABOUT RAIN CHANCES AS THE GULF MOISTURE HAS NOT RETURNED YET AND
THERE IS LITTLE FORCING. IT IS GETTING LATE IN THE YEAR FOR DIURNAL
CONVECTION ALTHOUGH A FEW SHOWERS OR THUNDERSTORMS ARE NOT OUT OF
THE QUESTION WITH THE WEAK WARM ADVECTION. DO NOT WANT TO MAKE THE
UPCOMING WEEKEND SEEM WET AND WILL KEEP THE PROBABILITY OF
PRECIPITATION GENERALLY BETWEEN 15 AND 25 PERCENT WITH DRY OR SLIGHT
CHANCE WORDING.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
PATCHY FOG/MIST WILL QUICKLY DISSIPATE AS THE SUN GETS HIGHER THIS
MORNING. A FEW SHOWERS/STORMS HAVE DEVELOPED OVER THE CENTRAL
LAKE ERIE LAKESHORE. THIS IS THE BEGINNING OF THE NEW ACTIVITY FOR
THE DAY AS THE NEXT TROUGH ALOFT BEGINS TO TRACK ACROSS THE AREA.
WILL USE A TEMPO FORECAST FOR SHOWERS/STORMS ACROSS NORTHEAST OHIO
AND INLAND NORTHWEST PENNSYLVANIA WITH THE BEST CHANCE BEING THIS
AFTERNOON.
.OUTLOOK...NON-VFR POSSIBLE TUESDAY IN MORNING FOG AND WIDELY
SCATTERED SHOWERS/STORMS.
&&
.MARINE...
UPDATED THE MARINE FORECAST TO INCLUDE POTENTIAL FOR WATERSPOUTS
MAINLY THIS MORNING AND EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS
DEVELOPED ALONG THE LAND BREEZE THIS MORNING AND I ANTICIPATE THE
ACTIVITY WILL MOVE INLAND WITH THE LAKE BREEZE. ONCE THIS
OCCURS...THE THREAT FOR WATERSPOUTS WILL DIMINISH. OTHER THAN THE
WATERSPOUTS...NO OTHER CHANGES WERE MADE TO THE FORECAST.
THE SURFACE HIGH PRESSURE AREA WILL BUILD ACROSS THE LAKE EARLY
THIS WEEK WITH A NORTH FLOW BECOMING ESSENTIALLY BECOMING LIGHT
AND VARIABLE BY MID WEEK. THE TROUGH OF LOW PRESSURE REMAINS
ALOFT... SO MARINERS SHOULD WATCH FOR A STRAY THUNDERSTORM THROUGH
TUESDAY MORNING. THE FLOW WILL VEER TOWARD THE SOUTHEAST AND SOUTH
LATER IN THE WEEK AS THE SURFACE HIGH SLIDES EAST BUT THE PRESSURE
GRADIENT AND WINDS WILL REMAIN RELATIVELY LIGHT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...KIELTYKA
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Aug 20, 8:35 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
935 AM EDT MON AUG 20 2012
LEZ061-162>169-OHZ003-006>009-017>019-027>029-036-037-047-211345-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-MARION-MORROW-KNOX-
935 AM EDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142>149-211345-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
935 AM EDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
WATERSPOUTS ARE POSSIBLE ON LAKE ERIE THROUGH EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ010>014-020>023-030>033-038-089-PAZ001>003-211345-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
935 AM EDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KIELTYKA
In the hours before
Special weather statement, Aug 20, 7:56 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
856 AM EDT MON AUG 20 2012
OHZ007-009-201400-
ERIE OH-OTTAWA OH-
856 AM EDT MON AUG 20 2012
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
OTTAWA AND ERIE...
AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CLEVELAND
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF KELLEYS ISLAND...
OR ABOUT 8 MILES NORTHWEST OF SANDUSKY...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SANDUSKY...
CEDAR POINT...
THERE IS THE POSSIBILITY FOR WATERSPOUTS TO DEVELOP AS THE STORM
MOVES OVER THE WATER. PERSONS ON THE SHORE AND MARINERS IN THE
VICINITY OF THE STORM SHOULD BE ALERT FOR THE POSSIBILITY OF
WATERSPOUTS. BRIEF WIND GUSTS TO 30 MPH...LIGHTNING...SMALL HAIL AND
LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE THUNDERSTORM.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4155 8279 4156 8272 4157 8271 4161 8275
4163 8270 4161 8266 4156 8272 4151 8271
4142 8259 4139 8251 4142 8235 4128 8254
4129 8267 4146 8285 4149 8285 4152 8291
4163 8282
LOMBARDYSpecial weather statement, Aug 20, 8:33 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
933 AM EDT MON AUG 20 2012
OHZ007-009-201400-
ERIE OH-OTTAWA OH-
933 AM EDT MON AUG 20 2012
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
OTTAWA AND ERIE...
AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CLEVELAND
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF KELLEYS ISLAND...
OR ABOUT 8 MILES NORTHWEST OF SANDUSKY...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SANDUSKY...
CEDAR POINT...
THERE IS THE POSSIBILITY FOR WATERSPOUTS TO DEVELOP AS THE STORM
MOVES OVER THE WATER. PERSONS ON THE SHORE AND MARINERS IN THE
VICINITY OF THE STORM SHOULD BE ALERT FOR THE POSSIBILITY OF
WATERSPOUTS. BRIEF WIND GUSTS TO 30 MPH...LIGHTNING...SMALL HAIL AND
LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE THUNDERSTORM.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4155 8279 4156 8272 4157 8271 4161 8275
4163 8270 4161 8266 4156 8272 4151 8271
4142 8259 4139 8251 4142 8235 4128 8254
4129 8267 4146 8285 4149 8285 4152 8291
4163 8282
LOMBARDYWaterspout, Conneaut Oh to Ripley Ny
- When
- August 20, 9:36 AM EST to 9:40 AM EST
- Where
- Conneaut Oh to Ripley Ny forecast zone, 61.23 mi WSW of Ripley
- Reported by
- Emergency Manager
- Coordinates
- 42.070, -80.865
At least two waterspouts were observed offshore from Ashtabula. No damage was reported.
Waterspout, Vermilion to Avon Point Oh
- When
- August 20, 10:11 AM EST
- Where
- Vermilion to Avon Point Oh forecast zone, 6.75 mi NW of Avon Point
- Reported by
- Trained Spotter
- Coordinates
- 41.526, -82.112
A waterspout was observed offshore from Sheffield Lake.
Waterspout, Vermilion to Avon Point Oh
- When
- August 20, 10:15 AM EST
- Where
- Vermilion to Avon Point Oh forecast zone, 9.9 mi NE of Vermilion
- Reported by
- Park/Forest Service
- Coordinates
- 41.517, -82.209
A waterspout was observed just offshore from Lorain.
Waterspout, Avon Point to Willowick Oh
- When
- August 20, 10:38 AM EST
- Where
- Avon Point to Willowick Oh forecast zone, 14.12 mi WSW of Willowick
- Reported by
- Public
- Coordinates
- 41.535, -81.749
A waterspout was observed on Lake Erie just offshore from Edgewater Park. No damage was reported.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Florida, August 20, 2012$504,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 20 to 22, 2012$313,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Texas, August 20, 2012$73,000 · 1.75 in hail · 23 events
- Flood and Wildfire in Texas, August 20, 2012$140,000 · 1.25 in hail · 7 events
- Damaging Winds and Heavy Rain in Arizona, August 20, 2012$62,000 · 70 kt wind · 4 events
- Flash Flooding in Arizona, August 20, 2012$25,000 · 2 events
- Wildfire in California, August 20, 20122 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20126 events
- Heavy Rain in Hawaii, August 20 to 22, 20122 events
- Hail in Ohio, August 20, 20120.88 in hail · 2 events
- Hail in Illinois, August 20, 20121 in hail · 2 events
- Damaging Winds in Florida, August 20, 2012$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410660, 410657, 410659, 410658.